Locations Main Campus: Chesterfield, MO 63017   |   Locations
314-434-1500 314-434-1500   |   Contact Us

Multimedia Encyclopedia


 
E-mail Form
Email Results

 
 
Print-Friendly
Bookmarks
bookmarks-menu

Doxepin overdose

Adapin overdose; Novoxapin overdose; Sinequan overdose; Triadapin overdose

 

Doxepin is a type of medicine called a tricyclic antidepressant. It is prescribed to treat depression and anxiety. Doxepin overdose occurs when someone takes more than the normal or recommended amount of this medicine, either by accident or on purpose. Toxic levels of tricyclic antidepressants (TCAs) can build up in the body if the TCA and other medicines interact. This interaction can affect how well the body can breakdown, or metabolize, the TCA.

This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.

Poisonous Ingredient

 

Doxepin

 

Where Found

 

These medicines contain doxepin:

  • Adapin
  • Co-Dax
  • Novoxapin
  • Sinequan
  • Triadapin

Other medicines may also contain doxepin.

 

Symptoms

 

Below are symptoms of an overdose of doxepin in different parts of the body:

AIRWAYS AND LUNGS

  • Slow breathing
  • Difficulty breathing

BLADDER AND KIDNEYS

  • Hard to start urinating
  • Hard to empty bladder

EYES, EARS, NOSE, AND THROAT

  • Blurred vision
  • Ringing in the ears

HEART AND BLOOD

  • Irregular heartbeat (may be fatal)
  • Low blood pressure
  • Shock

MOUTH, STOMACH, AND INTESTINAL TRACT

  • Constipation
  • Dry mouth
  • Nausea and vomiting
  • Unpleasant taste in mouth

NERVOUS SYSTEM

  • Agitation
  • Coma
  • Confusion
  • Convulsions
  • Drowsiness
  • Headache
  • Lack of coordination
  • Muscle rigidity
  • Restlessness
  • Seizures
  • Stupor (lack of alertness)

SKIN

  • Very sensitive to sunlight

 

Home Care

 

Get medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to.

 

Before Calling Emergency

 

Have this information ready:

  • Person's age, weight, and condition
  • Name of the medicine and the strength of the medicine, if known
  • Time it was swallowed
  • Amount swallowed
  • If the medicine was prescribed for the person

 

Poison Control

 

Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

 

What to Expect at the Emergency Room

 

Take the container with you to the hospital, if possible.

The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:

  • Activated charcoal
  • Blood and urine tests
  • Breathing support, including oxygen and a tube through the mouth into the lungs
  • Chest x-ray
  • CT scan (advanced imaging) of the brain
  • EKG (electrocardiogram, or heart tracing)
  • Intravenous fluids (given through a vein)
  • Laxative
  • Medicine to treat symptoms
  • Catheter (thin, flexible tube) into the bladder if the person cannot urinate on their own

 

Outlook (Prognosis)

 

How well a person does depends on the amount of medicine they swallowed and how quickly the treatment is received. The faster a person gets medical help, the better the chance for recovery.

Tricyclic depressant overdoses are very toxic and difficult to treat. Many people have died from TCA overdose, even with aggressive medical treatment.

 

 

References

Ferri FF. Tricyclic antidepressant overdose. In: Ferri FF, ed. Ferri's Clinical Advisor 2015. Philadelphia, PA: Elsevier Mosby; 2015:section I.

Levine M, Ruha A-M. Antidepressants. In: Marx JA, Hockberger RS, Walls RM, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Elsevier Saunders; 2014:chap 151.

Mills KC. Tricyclic antidepressants. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 158.

 

        A Closer Look

         

          Self Care

           

            Tests for Doxepin overdose

             

               

              Review Date: 7/6/2015

              Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.

              The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
              adam.com

               
               
               

               

               

              A.D.A.M. content is best viewed in IE9 or above, Firefox and Google Chrome browser.



              Content is best viewed in IE9 or above, Firefox and Google Chrome browser.